Alert archive / Kansas / High Wind Watches in 2020

High Wind Watch 1, NWS Dodge City, KS

April 10, 202027 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Apr 10, 2020, 3:23 PM CDT for 27 counties in Kansas. It took effect at Apr 12, 2020, 7:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 10, 2020, 3:23 PM CDT (20:23 UTC)
In effect from
Apr 12, 2020, 7:00 AM CDT
Expired
Apr 12, 2020, 3:31 AM CDT
In force
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2267 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WWUS73 KDDC 102023
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
323 PM CDT Fri Apr 10 2020

KSZ030-031-043>046-061>066-074>081-084>090-111530-
/O.NEW.KDDC.HW.A.0001.200412T1200Z-200413T0200Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, 
Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, 
Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection,
Medicine Lodge, and Kiowa
323 PM CDT Fri Apr 10 2020 /223 PM MDT Fri Apr 10 2020/

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

* WHAT...North winds 35 to 45 mph with gusts around 60 mph
  possible. Snow and blowing snow may also combine with the high
  winds, creating reduced visibility, mainly from around K-96 and 
  northward through I-70 for a few hours early Sunday afternoon.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
4 follow-up statements
614 
WWUS73 KDDC 111041
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
541 AM CDT Sat Apr 11 2020

KSZ030-031-043>046-061>066-074>081-084>090-112100-
/O.CON.KDDC.HW.A.0001.200412T1200Z-200413T0200Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, 
Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, 
Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection,
Medicine Lodge, and Kiowa
541 AM CDT Sat Apr 11 2020 /441 AM MDT Sat Apr 11 2020/

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
122 
WWUS73 KDDC 111846
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
146 PM CDT Sat Apr 11 2020

KSZ043-061>063-074>077-084>089-112000-
/O.CAN.KDDC.HW.A.0001.200412T1200Z-200413T0200Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Morton-
Stevens-Seward-Meade-Clark-Comanche-
Including the cities of Scott City, Scott State Lake, Syracuse, 
Lakin, Deerfield, Garden City, Johnson City, Ulysses, Sublette, 
Satanta, Cimarron, Montezuma, Elkhart, Hugoton, Liberal, Meade, 
Plains City, Fowler, Ashland, Minneola, Coldwater, 
Lake Coldwater, and Protection
146 PM CDT Sat Apr 11 2020 /1246 PM MDT Sat Apr 11 2020/

...HIGH WIND WATCH IS CANCELLED...

Peak wind gusts are expected to be in the 50 to 55 mph range.
Therefore the high wind watch has been cancelled.

$$

KSZ030-031-044>046-064>066-078>081-090-120830-
/O.CON.KDDC.HW.A.0001.200412T1200Z-200413T0200Z/
Trego-Ellis-Lane-Ness-Rush-Hodgeman-Pawnee-Stafford-Ford-Edwards-
Kiowa-Pratt-Barber-
Including the cities of Wakeeney, Pfeifer, Hays, Dighton, 
Ness City, La Crosse, Jetmore, Hanston, Larned, St. John, 
Stafford, Macksville, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Medicine Lodge, and Kiowa
146 PM CDT Sat Apr 11 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
343 
WWUS73 KDDC 112003
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
303 PM CDT Sat Apr 11 2020

KSZ031-046-065-066-081-121000-
/O.UPG.KDDC.HW.A.0001.200412T1200Z-200413T0200Z/
/O.NEW.KDDC.HW.W.0003.200412T1200Z-200413T0200Z/
Ellis-Rush-Pawnee-Stafford-Pratt-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, and Pratt
303 PM CDT Sat Apr 11 2020

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 9 PM CDT SUNDAY...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Ellis, Rush, Pawnee, Stafford and Pratt Counties.

* WHEN...From 7 AM to 9 PM CDT Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

KSZ030-044-045-064-078>080-090-121000-
/O.CON.KDDC.HW.A.0001.200412T1200Z-200413T0200Z/
Trego-Lane-Ness-Hodgeman-Ford-Edwards-Kiowa-Barber-
Including the cities of Wakeeney, Dighton, Ness City, Jetmore, 
Hanston, Dodge City, Kinsley, Lewis, Greensburg, Haviland, 
Medicine Lodge, and Kiowa
303 PM CDT Sat Apr 11 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...North winds 30 to 40 mph with gusts up to 55 mph 
  possible.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
898 
WWUS73 KDDC 120831
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
331 AM CDT Sun Apr 12 2020

KSZ030-044-045-064-078>080-090-120945-
/O.CAN.KDDC.HW.A.0001.200412T1200Z-200413T0200Z/
Trego-Lane-Ness-Hodgeman-Ford-Edwards-Kiowa-Barber-
Including the cities of Wakeeney, Dighton, Ness City, Jetmore, 
Hanston, Dodge City, Kinsley, Lewis, Greensburg, Haviland, 
Medicine Lodge, and Kiowa
331 AM CDT Sun Apr 12 2020

...HIGH WIND WATCH IS CANCELLED...

The watch has been cancelled, but strong winds gusting to around
60 mph will be possible from late morning into the afternoon
hours. 

$$

KSZ031-046-065-066-081-122100-
/O.CON.KDDC.HW.W.0003.200412T1200Z-200413T0200Z/
Ellis-Rush-Pawnee-Stafford-Pratt-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, and Pratt
331 AM CDT Sun Apr 12 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO
9 PM CDT THIS EVENING...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Ellis, Rush, Pawnee, Stafford and Pratt Counties.

* WHEN...From 7 AM to 9 PM CDT Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Apr 10, 12:43 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 10, 12:43 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1243 PM CDT Fri Apr 10 2020

...updated aviation section...

.SHORT TERM...(Today and tonight)
Issued at 102 AM CDT Fri Apr 10 2020

Other than a few isolated areas of sprinkles/light rain lingering
across southwest Kansas through mid-morning based on short-fuse
models, drier conditions are likely through the remainder of the
period despite a weak upper level shortwave kicking out of the
Colorado Rockies into the Western High Plains tonight. A strong
southerly flow developing on the backside of a departing surface
high will draw warmer air into the high plains today, specifically
across west central and extreme southwest Kansas. Highs are expected
to climb into the 60s(F) this afternoon with near 70F possible closer
to the Colorado border. Look for lows generally down into the 40s(F)
tonight.

.LONG TERM...(Saturday through Thursday)
Issued at 212 AM CDT Fri Apr 10 2020

Precip chances pick up over the weekend as medium range models
continue to indicate a closed upper low opening up as it pushes east
across the Desert Southwest Saturday and on into the South Plains of
west Texas Sunday. Meanwhile, an upper level shortwave trough digging
southeast across the Northern Rockies will usher an attendant cold
front into western Kansas sometime early Sunday. Additionally,
prevailing southerlies will help draw moisture into central and
portions of southwest Kansas ahead of a projected deepening lee
side low in southeast Colorado with an associated sharpening
dryline extending south into Oklahoma. Modest instability provided
by surface dewpoints pushing up into the 50s(F) and steepening
low/mid level lapse rates will set the stage for potential
shower/thunderstorm development late Saturday triggered by H5
vort maxima ejecting out of the Southern Rockies into the high
plains.

Rain chances increase across west central and portions of southwest
Kansas later Saturday night into Sunday in an axis of H7 frontogentic
banding developing throughout much of western Kansas. A transition
over to snow will be possible Sunday into Sunday night as much colder
air surges southward through the high plains. Potential snowfall
amounts are uncertain at this point.

Well above normal temperatures are expected Saturday as a prevailing
southwest downslope flow enhances warm air advection ahead of the
aforementioned approaching cold front. Widespread 70s(F) are forecast
for highs with the lower 80s(F) in some locales. A much colder air
mass will spread throughout western Kansas Sunday bringing a
significant drop to high temperatures that will carry into early
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1239 PM CDT Fri Apr 10 2020

Visible satellite and mesonet showing broad area of south 15 to
25 knot surface winds and a broad area of scattered to broken VFR
category cloud cover along and east of a HYS to LBL line. The
trend will be for less cloud cover with time. Decoupling surface
winds are expected after sunset, however with 45 knots LLWS in the
lowest 2000ft.

&&

.FIRE WEATHER...
Issued at 528 AM CDT Fri Apr 10 2020

Lee side troughing strengthening in eastern Colorado will result
in gusty south-southwest winds across west central and southwest
Kansas late this morning through the afternoon. Combined with
lower relative humidity levels down around 25 to 40 percent, this
will create a limited to elevated fire risk today. Outdoor
burning is discouraged.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  46  78  33 /  30   0   0  20
GCK  68  44  77  30 /  30   0   0  10
EHA  70  44  78  32 /  10   0   0   0
LBL  69  44  80  33 /  10   0   0  10
HYS  65  45  78  31 /   0   0  10  50
P28  63  46  80  42 /  10   0  10  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Russell
FIRE WEATHER...JJohnson
Hazardous weather outlook, Apr 10, 2:50 AM CDT, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
250 AM CDT Fri Apr 10 2020

KSZ030-031-043>046-061>066-074>081-084>090-110800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
250 AM CDT Fri Apr 10 2020 /150 AM MDT Fri Apr 10 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Gusty south winds and lower relative humidity will create a
limited to elevated fire risk this afternoon. Outdoor burning is
discouraged.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There is a limited risk for isolated severe thunderstorms mainly across
central and south central Kansas late Saturday.

Snow will be possible Sunday and Sunday night, primarily across
west central and central Kansas in vicinity of the I-70 corridor.
However, potential snowfall amounts remain uncertain.

A cold front will bring strong north winds to western Kansas
Sunday, with gusts potentially over 50 mph. Much colder air will
bring widespread freezes both Sunday and Monday night.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Non thunderstorm wind: Elevated risk
  - Freeze: Extreme risk
  - Ice accumulation: Limited risk
  - Snow: Limited risk

* Monday
  - Freeze: Extreme risk

* Tuesday
  - Freeze: Extreme risk

* Wednesday
  - Freeze: Extreme risk

* Thursday
  - Freeze: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Nearby

High Wind Watches in Kansas, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.